Kansas, 2011

Hail in Kansas, May 11, 2011

May 11, 2011 · NWS ICT · 5 events in 4 counties and zones

Elevated severe thunderstorms developed across Central Kansas during the morning hours of May 11th. The storms developed ahead of a cold frontal boundary, with reports of quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated severe thunderstorms developed across Central Kansas during the morning hours of May 11th. The storms developed ahead of a cold frontal boundary, with reports of quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 5:52 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 11, 5:52 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
652 AM CDT WED MAY 11 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

A STORM SYSTEM MOVING OVER THE SOUTHERN ROCKIES WILL BRING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS INCLUDING SEVERE
THUNDERSTORMS TO THE AREA TODAY. EARLY MORNING SHOWERS AND
THUNDERSTORMS OVER SOUTHWEST KANSAS AND WESTERN OKLAHOMA MAY BEGIN
TO IMPACT THE KRSL AND KHUT AREAS AROUND OR AFTER 16Z IF THEY CAN
PERSIST. BETTER CHANCES FOR DEEP MOIST CONVECTION SHOULD ARRIVE
AFTER 20-21Z ALONG A DRYLINE EXPECTED TO DEVELOP ACROSS CENTRAL
KANSAS. DUE TO UNCERTAINTY IN COVERAGE...MAINTAINED VCTS AT AREA TAFS
DURING THE AFTERNOON AND EVENING HOURS. OTHER THUNDERSTORMS MAY
DEVELOP WITHIN WEAKLY CAPPED AIRMASS OVER SOUTHEAST KANSAS AS THE
UPPER TROUGH APPROACHES THROUGH THE DAY.

MWM

&&

.PREV DISCUSSION... /ISSUED 325 AM CDT WED MAY 11 2011/

DISCUSSION...

TODAY-TONIGHT:
PLETHORA OF ISSUES...WITH ELEVATED GRUNGE EXPECTED THIS MORNING
MAINLY ALONG/EAST OF FLINT HILLS PER HRRR WHERE SOME ELEVATED
INSTABILITY AND LITTLE CIN IS FORECAST. IT MAY BE THAT THE CURRENT
PRECIPITATION DOES NOT DIE AND/OR ADDITIONAL DEVELOPMENT OCCURS
OVER OK AND MOVES NE. THIS PRECIPITATION COULD EVEN PERSIST INTO
THE AFTERNOON. HOWEVER MAIN FOCUS IS FOR STORMS IS ALONG THE
DRYLINE WHICH WILL BE A BIT W OF FORECAST AREA. MEAN STORM MOTION
SHOULD BE NNE...WITH RIGHT MOVING SUPERCELLS NE. THE BEST CHANCE
FOR SEVERE WILL BE ALONG FAR WESTERN BORDER WHERE INSTABILITY/
SHEAR IS MAXIMIZED...ESPECIALLY IN THE VICINITY OF KGBD-ANTHONY.
OVERALL INTENSITY SHOULD WANE DURING THE EVENING AS STORMS MOVE
INTO SLIGHTLY LESS CONDUCIVE ENVIRONMENT. WHILE NAM APPEARS TO
HAVE BEST HANDLE ON DRYLINE...HOWEVER IT DOES APPEAR TO ERODE CAP
TOO QUICKLY PER USUAL BIAS WITH CONSIDERABLE MID LEVEL COOLING
DURING THE DAY. MAIN HAIL THREAT WILL LIKELY BE WITH ROTATING
STORMS. TORNADO THREAT APPEARS TO BE GREATEST WEST OF HIGHWAY 14.

THU:
AS UPPER LOW WINDS UP...WRAP AROUND MOISTURE WITH COOL TEMPERATURES
ALOFT WILL LIKELY GENERATE SOME SHOWERS DURING THE DAY...AND WITH
SLOWER MOVEMENT HAVE SLIGHTLY EXPANDED AREA OF PRECIPITATION. ALL
MODELS SUGGEST MUCH BETTER CHANCES FOR PRECIPITATION AREAWIDE THU
NIGHT AND HAVE STARTED TRENDING IN THAT DIRECTION...HOWEVER WITH
RESERVATIONS ON COVERAGE AFTER DARK.

FRI-TUE:
GFS HAS BEEN A BIT MORE CONSISTENT THAN ECMWF DURING THIS
PERIOD...BUT LOOKING AT MAXIMUM/MINIMUM TEMPERATURES FROM THE
VARIOUS MODELS...OVERALL RANGE IS NOT PARTICULARLY HIGH. GIVEN
THE UNCERTAINTY...THE CONSALL BLEND OUTPUT APPEARS TO BE
REASONABLE VALUES THROUGHOUT THE PERIOD FOR MOST FIELDS/TIMES. THE
MAIN EXCEPTION HAS BEEN THE PRECIPITATION...WHICH HAS BEEN MORE
ERRATIC. NIXED LOW POPS ON SUN BASED ON CONSENSUS...BUT WONDER IF
LOW POPS WERE STILL WARRANTED IN FAR SOUTHEAST KS AS UPPER LOW
MOVES THROUGH DURING THE AFTERNOON. -HOWERTON

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MOIST SOUTH/SOUTHEAST BOUNDARY LAYER FLOW SHOULD ALLOW FOR MVFR TO
IFR CIGS FOR KICT-KHUT AND ESPECIALLY KRSL THROUGH EARLY WEDNESDAY
MORNING. THIS IS ALREADY EVIDENT IN LATEST SATELLITE
IMAGERY...WITH LOW CLOUDS FORMING JUST NORTH OF KICT. TOOK A
FIRST STAB AT THE CIGS IN THE 06Z TAF ISSUANCE...MIDNIGHT SHIFT
MAY NEED TO AMEND AS CONDITIONS BECOME MORE APPARENT.
OTHERWISE...AS MID/UPPER LIFT IN CONCERT WITH LOW/MID LEVEL
MOISTURE TRANSPORT INCREASES...COULD SEE SCATTERED SHOWERS AND
PERHAPS A FEW THUNDERSTORMS DEVELOP ACROSS THE AREA WEDNESDAY
MORNING. SEVERE STORMS WILL BE POSSIBLE BY LATE AFTERNOON/EVENING
FOR MAINLY KRSL-KHUT-KICT...AS ACTIVITY FIRES ALONG A DRYLINE
APPROACHING FROM THE WEST.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  59  78  52 /  20  20  10  20
HUTCHINSON      84  55  76  50 /  20  40  10  30
NEWTON          82  58  76  51 /  20  30  10  30
ELDORADO        83  61  77  54 /  30  30  10  20
WINFIELD-KWLD   83  60  78  54 /  30  20  10  20
RUSSELL         83  49  71  45 /  50  60  30  40
GREAT BEND      83  49  70  46 /  50  60  20  30
SALINA          83  57  77  50 /  20  40  20  40
MCPHERSON       83  56  76  49 /  20  30  20  30
COFFEYVILLE     83  66  80  57 /  40  40  30  30
CHANUTE         83  64  80  56 /  40  40  20  30
IOLA            84  63  79  55 /  40  40  20  30
PARSONS-KPPF    82  66  80  57 /  40  40  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 3:50 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CDT WED MAY 11 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE OVER WESTERN KANSAS WILL BE THE FOCUS FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STORMS COULD WORK
INTO THE AREA ALONG AND WEST OF HIGHWAY 14 BETWEEN 3 PM AND 6
PM...AND ARE LIKELY BETWEEN 6 PM AND 10 PM. THE THREATS FROM THESE
STORMS WILL BE DAMAGING WINDS...HAIL TO 2 INCHES IN DIAMETER...AND
POSSIBLY A TORNADO OR TWO. STORM MOTION WILL BE NORTHEAST AT 35
MPH. THE TORNADO THREAT IS HIGHEST ALONG AND WEST OF A LINE FROM
GREAT BEND TO ANTHONY. THE CHANCE OF THUNDERSTORMS AND SEVERE
WEATHER WILL DIMINISH LATE WEDNESDAY NIGHT.

OTHER SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF I-35
TODAY. SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND
GUSTY WINDS...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY AND INTO FRIDAY
OVER MUCH OF THE AREA. SOME OF THE STORMS IN THE SOUTHEAST COULD
BE STRONG WITH GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING
WEST OF A LINE FROM SALINA TO ARKANSAS CITY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 11, 9:14 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1014 AM CDT WED MAY 11 2011

KSZ091-111545-
HARPER-
1014 AM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTHERN HARPER COUNTY...

AT 1011 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 12 MILES SOUTH OF
ANTHONY...AND MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Vance AFB radar (KVNX), 38 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Harper

When
May 11, 9:30 AM CST
Where
Harper County, 3.54 mi SW of Bluff City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -97.910

Hail, Barton

When
May 11, 9:48 AM CST
Where
Barton County, 2.7 mi W of Hoisington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.820

Hail, Sedgwick

When
May 11, 10:45 AM CST
Where
Sedgwick County, 2.76 mi S of Maize
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.730, -97.470

Hail, Lincoln

When
May 11, 10:54 AM CST
Where
Lincoln County, 2.55 mi WSW of Lincoln
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.010, -98.190

Hail, Sedgwick

When
May 11, 10:56 AM CST
Where
Sedgwick County, 3.88 mi SE of Bentley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.840, -97.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311596, 311597, 311599, 311593, 311601.